professor25

Nausea, possible reperfusion injury from Warfarin without script?

9 posts in this topic

I had 2 strokes with dysarthria, double vision, double vision, aphasia (couldn't speak at all for few minutes), spatial neglect, sever fog, sever weakness.  ADD, bedriden, can't learn, no memory, multitasking gone  

some of the doctors doubted my CVA because negativ MRI and had some recovery.  I bought warfarin against their advice online after reading stroke patients have 2nd stroke without warfarin.  after one month warfarin double vision went away.  

 

I noticed on warfarin have nausea at 5mg also seem tired, legs heavy.  is this ok or some reperfusion injury where brain injured by increasing blood flow too fast?  stroke deficits not improving, couldn't breathe because inactivity, asthma, sleep apnea.  worried will be handicaped for life now

 

Share this post


Link to post
Share on other sites

Hi, I think it would be beneficial to you to talk to your doctor regarding the side effects of the Warfarin; they would have a reason for not prescribing it to you.

 

You're 38 years old so I can relate to your fear of another stroke (I was 34 when mine occurred and needed neurosurgery for both) but I'm concerned about the self-medicating.  It may be a great deal more harmful than helpful; and have you considered that the double vision you experienced would have gone away without medication.

 

Please let us know what your doctors advise you now.

 

All the best, :smile:

Share this post


Link to post
Share on other sites

Warfarin requires routine blood tests to check you INR (measure of how 'thin' your blood is). I get it between every week and every three weeks depending on how stable the number is. Right now I run in the low 3's high 2's which is a therapeutic range. It went to 7 once when I inadvertently took too much, required an infusion of plasma and platelets to keep me from bleeding out internally. That is how D-Con works to kill rats.

 

If you are self dosing and do not know what your INR is, you are playing with fire. I take 3 mg MWF and 2.5 the other days. INR is also affected by vitamin K which means I am constantly watching what I eat, greens can have an effect. A stroke is bad...bleeding out either internally or externally is also very bad. Trying to breathe when your red blood cells are almost gone because you've been bleeding internally is quite unpleasant, they are still looking for that bleed so I can speak to this with personal experience.

 

Tell your doctor what is going on, he needs to know. If you are taking warfarin you should also have a medic alert tag that say so. If you are ever in a car wreck or other accident, the responders and ER doctors knowing just that one fact could mean living or dying.

Share this post


Link to post
Share on other sites

Professor, I think that you may already know this, but I wanted to make sure, so I'm throwing in my 2 cents: I have never been prescribed a blood thinner in my 10 yrs. post stroke. Why? Because I had a hemorrhagic stroke, and blood thinners are contraindicated. Only people who have had ischemic strokes need to take, and can be helped by, blood thinners.  Also, I am not a doc, but I think that Warfarin is one of those drugs that you're not supposed to just stop taking- you have to decrease gradually. So you may need a doc'S supervision/monitoring to get off. But, I've never taken it, so you may need to ask Scott, or someone who has experience with it. But, please, do see your doc,   Best, Becky   

Share this post


Link to post
Share on other sites

Warfarin does not have any sort of discontinuation syndrome, I've been removed from it and restarted again due to procedures where there was concern about bleeding such as a colonoscopy. They have let it fade and bridged me with lovenox and one time just gave me a vitamin K pill which wipes it completely out of your system. Vitamin K is crucial to allowing clots to form and warfarin negates its ability to do so. Not all clots are bad, my stroke wasn't caused by a clot but rather plaque debris from cardiac bypass surgery.

Share this post


Link to post
Share on other sites

that drug did not stop me from having a brain stem stroke.

Share this post


Link to post
Share on other sites

Warfarin is really nasty stuff.  Self medicating is silly enough with relatively harmless drugs.  If you needed Warfarin it would have been prescribed. Many stroke patients will have a second stroke regardless of what has been prescribed too, you may be at minimal risk it depends on the cause of your original stroke and your lifestyle etc. Fot most of us the first thing we want to do is get away from the more scary medications.  I was on one of the serious blood thinners for nearly 6 months, and it didn't do as they hoped and reopen my failed artery, so after discussion with my specialist it was decided it was not necessary.  these days I'm only on low dose asprin; mostly (I think) because doctors feel they should do something. 

Share this post


Link to post
Share on other sites

Professor, I meant to ask you, and forgot, but have you had any therapy? Whether or not you have had therapy, I believe that it's important that you have it now. A physical therapist may be able to help you become more mobile, so that you don't lie in bed all day. Your first goal may be learning how to sit up in bed. Then your goal may be learning how to sit up in a chair. Next, a wheelchair, maybe? I don't know, but I do know that the longer you are immobile, the harder it is to become more mobile.You also need to be doing range-of-motion exercises probably 3x per  day, and a physical therapist can help you with this.  Yes, I know what you said about being unable to learn, but this isn't about learning, it's about re-learning what you can do. Also, since you have memory issues, maybe your PT would be willing to write directions down for you to read and follow. There is home-based therapy, so you wouldn't have to go  anywhere. You need a prescription from your doctor for therapy of any kind, so talk to your doc. Best, Becky 

Share this post


Link to post
Share on other sites

Hi Professor. The key to stroke recovery is not drugs it's work. You need to be exercising both your body and brain to get the connections reestablished.  While some things will come back on their own, it depends on the where extent and type of damage how much natural recovery you will get, although if your MRI was negative you have a very good chance of minimal long term damage.  The brain will be lazy if you let it,  and if you want stuff back you have to remind your brain how to do things.  Even if you don't feel that you can learn or retain information at the moment, that also will improve the more you ask your brain to do it.

 

If you try nothing you get nothing.  The key here is don't give up and keep on pushing at your boundaries.  There is no miracle drug that will rewire your brain, but your brain will rewire itself given a bit of guidance and motivation.  So go get that Therapy, or start your own.  Peter G. Levine's "Stronger after Stroke" is a great resource for setting up your own therapy

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now